This case involves a female patient in her mid-thirties who presented to the emergency room with persistent abdominal pain and gastric distress. A CT scan was ordered and several possible causes were suggested – the patient was discharged with a referral to a GI specialist but no diagnosis was made. For an extended period of time following this initial evaluation she was seen by a number of doctors, and was eventually diagnosed with severe sepsis and Crohn disease. Several drugs were prescribed including vasopressors. It was determined that a member of the hospital’s nursing staff gave the patient an exceptionally large dose of one of these medications, resulting in the amputation of both legs.
Question(s) For Expert Witness
- 1. How often do you care for patients with sepsis?
- 2. If a change in the patient's cardiovascular status is noted, what kind of measures should a critical nurse take?
- 3. Can a nurse change the dosage of the medication prescribed without the approval of the attending?
Expert Witness Response E-000437
I have been clinically active for over 40 years, working in the ICU and ED – I have treated over 500 patients with sepsis and administered these types of medications routinely in the ICU and the ED. I have lectured on emergency nursing and critical care nursing nationally and have been active on hospital committees for the development of sepsis protocols. I have also taught to students and nurses medication administration related to the medications cited in this case. I have been caring for sepsis patients for over 40 years and have participating in hospital committees developing sepsis protocols. When there is a change in the cardiovascular status the RN has the responsibility to notify the physician for further orders. If the medication is ordered as a titrated drug the nurse is permitted to adjust the dose per the physician order. But when the dose administered reaches the higher limits ordered, the RN must contact the MD for further orders or changes in medications.